Rare life-threatening toxicities emerge as real-world use of hepatitis C drugs grows

Keith Alcorn
Published:
12 November 2015

The US Food and Drug Administration has issued a warning that Viekira Pak and Technivie can cause “serious liver injury” mainly in patients with underlying advanced liver disease, following a small number of case reports filed since the products were licensed for hepatitis C treatment.

In a separate development French doctors have reported a handful of serious disturbances in heart rhythm which required implant of a pacemaker, following commencement of sofosbuvir (Sovaldi, also in Harvoni) treatment. They say that people starting hepatitis C treatment containing sofosbuvir should be assessed for potential risk factors for bradyarrythmia (also known as bradycardia) – a slowing and disruption of the normal heartbeat – and if necessary monitored after starting treatment.

The reports of potentially life-threatening toxicities not previously identified in clinical trials partly reflects the fact that drugs of all kinds are usually tested in people with less severe illnesses, and so potential problems – even if they are rare – only come to light when much larger numbers of people are treated. Rare side-effects are not a reason to withhold treatment, but doctors and patients need to be aware of potential risks.

Glossary

ascites

An accumulation of fluid in the abdomen; may be caused by liver damage, especially cirrhosis. 

encephalopathy

A disease or infection affecting the brain.

transaminase

An enzyme that can be measured in a blood sample that indicates the health of the liver.

Viekira Pak and liver injury

Viekira Pak is the United States brand name for a co-packaged combination of drugs used to treat hepatitis C, manufactured by AbbVie. The product consists of ombitasvir, paritaprevir, and ritonavir tablets and dasabuvir tablets, and is licensed for treatment of genotype 1. Technivie consists of ombitasvir, paritaprevir, and ritonavir tablets, and is only prescribed for genotype 4 in the United States. In the European Union dasabuvir is licensed as a separate product called Exviera, and ombitasvir, paritaprevir, and ritonavir are licensed as a product called Viekirax. In the European Union patients receive Viekirax and Exviera as separately packaged medicines for genotype 1 infection.

The US Food and Drug Administration warning, issued in October 2015, noted that 26 cases of liver decompensation or liver failure in people taking Viekira Pak or Technivie had been reported to its Adverse Event Reporting System since the products were licensed in the United States, in December 2014 and July 2015 respectively. In ten cases the liver failure resulted in transplantation or death.

The US FDA cannot be certain that the drugs caused liver injury because in most cases patients already had serious liver disease, but they say that the timing of liver-related events – and the resolution of symptoms after stopping medication – suggests a potential cause.

In some cases, liver damage occurred in patients who should not have been prescribed Viekira Pak or Technivie, due to the severity of their underlying liver disease. Both products were already “not recommended” for people with Child Pugh B cirrhosis (compensated) and contraindicated in Child Pugh C cirrhosis (decompensated).  As a response to the liver damages, both products are now contraindicated in both Child Pugh B and C cirrhosis.

The FDA warns that anyone taking either Viekira Pak or Technivie who experiences some or all of the following symptoms, should contact a doctor:

  • Fatigue
  • Weakness
  • Lack of appetite
  • Nausea and vomiting
  • Jaundice or discolored feces

Doctors are encouraged to monitor for increasing bilirubin values and for clinical signs and symptoms of hepatic decompensation such as ascites, hepatic encephalopathy, and variceal hemorrhage. Viekira Pak and Technivie should be discontinued in the presence of decompensated cirrhosis with or without increased levels of bilirubin and/or transaminase.

Doctors should consider discontinuing Viekira Pak or Technivie if ALT levels remain persistently greater than 10 times the upper limit of normal (ULN).

Sofosbuvir and bradycardia

French doctors have warned that sofosbuvir treatment for hepatitis C may be associated with the slowing of the heartbeat in rare cases. In a letter to the New England Journal of Medicine they have reported three cases of “severe” bradyarrythmia.

The Hepatology group at Hôpital Cochin, Paris, reported three cases of severe bradyarrythmia among 415 patients treated with sofosbuvir at their clinic during 2014. In each case it was necessary to implant a pacemaker to regulate the heart rhythm. In one case where the heart rhythm had normalised after discontinuation of sofosbuvir and simeprevir treatment, extreme slowing of the heartbeat occurred again within six days of resuming treatment with sofosbuvir and ribavirin.

In the three cases reported last week the common factor was treatment with sofosbuvir, but two of the patients were also receiving daclatasvir (Daklinza).

Bradyarrthymia, also known as bradycardia, had already been identified as a potential risk in people taking sofosbuvir with amiodarone, a drug used to treat cardiac arrhythmia.

In January 2015 the French Agency for the Safety of Health Products and Medicines issued a warning regarding the risk of arrhythmia – any disturbance of the heart rhythm - during treatment with sofosbuvir with or without daclatasvir in people taking amiodarone or other medications to prevent bradycardia, following a safety review of the compassionate use of daclatasvir and sofosbuvir in France. That review found four cases of arrhythmia among 1337 patients.

In March 2015 the US Food and Drug Administration changed the product labelling for sofosbuvir and for sofosbuvir/ledipasvir (Harvoni) to warn of the risk of bradycardia in people taking sofosbuvir with amiodarone. It also issued a safety warning regarding the risk of bradycardia if amiodarone is used alongside sofosbuvir in combination with another direct-acting antiviral (either daclatasvir or simeprevir). In April 2015 the European Medicines Agency issued a similar warning. These warnings were issued as a result of reports of a very small number of cases of bradycardia. Pharmacologists have suggested that amiodarone may raise blood levels of sofosbuvir, and that some people might be more genetically susceptible to this side-effect than others, based on studies of other medications.

The French case reports are the first to describe episodes of bradycardia in people taking sofosbuvir without amiodarone. The authors say that before prescribing sofosbuvir doctors should look at other risk factors for bradyarrythmia, and consider monitoring heart rhythm during the early weeks of treatment (all the reported episodes occurred within ten days of starting treatment).

However, Gilead Sciences says that it would be premature to make any recommendations on the basis of the three French case reports. In a response to the New England Journal of Medicine letter, the company pointed out that over 470,000 people have received treatment for hepatitis C containing sofosbuvir and 13,000 people have undergone very close monitoring during clinical trials of the drug. One patient had discontinued amiodarone treatment 46 days prior to sofosbuvir treatment, and might therefore still be expected to have sufficient amiodarone levels to affect sofosbuvir metabolism. In another patient with Child-Pugh C cirrhosis, a “substantial” improvement in liver function as a result of HCV treatment may have affected cardiac function.